MAUDE Adverse Event Report: ETHICON INC. MONOCRYL; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. MONOCRYL; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number Y214H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/27/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 3/13/2026.H6.Component code: g07002 - no device problem found.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information was requested, the following was obtained: if possible, could you kindly provide the lot number, please? received information as following from sales rep via phone today, the lot number is unknown.According with fedex website, the devices returned under fedex tracking # (b)(4).It was unable to deliver shipment and the package is being returned to the shipper.Could you kindly document the new shipment tracking number record this data in the notes or rmao sections? the new shipment tracking number is (b)(4).H3.Investigational summary: the product was returned to ethicon for evaluation.Visual inspection revealed that one needle and one suture piece were received for analysis.Product code y214h.During the visual inspection of the returned sample, the swage and attachment area were noted to be as expected.The tip and body of the needle were examined under magnification and no anomalies or issues related to needle breakage were found however, it was observed that the suture has begun with degradation process.The foil was not returned for evaluation.In addition, the needle was tested by resistance test to needle and met the requirements.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.Based on the conditions of the sample received, no conclusion could be reached as to what caused the reported complaint.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.
 
Event or Problem Description
It was reported that a patient underwent an unknown procedure on (b)(6) 2025 and suture was used.It was reported from the analysis of the returned product that suture degradation was observed.It was reported that the needle had been found broken in the newly dispensed suture when it was opened to prepare for surgery.Changed another one to complete the surgery.There were no patient consequences reported.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint#: (b)(4).Additional information: h6.Additional h3 investigation: the product received for analysis was y214h.Visual inspection and metallurgical analysis were performed on the returned product.Multiple sections of failed suture needles, labeled as (b)(4), were submitted to herrera, stafford and associates, llc (hsa) for fractographic evaluation on february 12, 2026.The components were identified as product code: y214h.It was requested that hsa assess the fracture mode of the failures.A fracture was observed at the body of sample a and at the body of sample b.The needle for sample a was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.One side of the needle for sample b was received; the mating fracture surface was not provided for this evaluation.It is unclear if these samples are part of one suture needle or multiple needles.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needles.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation of (b)(4) revealed the fractures were composed of microvoid coalescence and a ¿woody¿ structure which is evidence of a ductile overload failure.Mechanical damage, and macroscopic plastic deformation observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.These were ductile fractures.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
MONOCRYL
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key24590706
Report Number2210968-2026-02579
Device Sequence Number15826449
Product Code GAN
UDI-Device Identifier10705031058576
UDI-Public10705031058576
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K960653
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/31/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberY214H
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/13/2026
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/16/2026
Supplement Date Received by Manufacturer03/23/2026
Initial Report FDA Received Date03/13/2026
Supplement Report FDA Received Date04/01/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown